Open Access Open Access  Restricted Access Subscription Access

Students Difficulties of Solving Inequalities in Calculus

Dejene Girma Denbel

Abstract


The study tries to analyze the students’ difficulties and explore the errors done by the students when finding solution sets for inequalities. For these purpose a test was given to college of natural and computational science students who have taken calculus I or applied mathematics I course in Dilla University, Ethiopia. The results showed that the students are not successful in solving inequalities. The mostly observed mistake was to multiply both sides of inequality by expression that includes variable without paying attention to the sign of this expression. Moreover, significant number of procedural and technical errors is made by the students.


Keywords


Inequalities; solving inequalities; Students’ mistakes.

Full Text:

PDF

References


Adams, R.A. Calculus. Pearson Education Canada Inc., Toronto, Ontario. 5th ed, 2003.

Dreyfus, T. & Eisenberg, T. a Graphical Approach to Solving Inequalities. School Science and Mathematics, Addison Wesley Longman , 1985,PP .651-662.

Linchevski, L. & Sfard, A. “Rules without Reasons as Process without Objects-The Case of Equations and Inequalities”. Proceedings of 15th International Conference for the Psychology of Mathematics Education, Asisi, Italy Vol: II, 1991, pp. 317-324.

Sandor, J. “On Means Generated by Derivatives of Functions”, International Journal of Mathematical Education in Science and Technology,Vol. 28, No.1, pp.146-148,1997.

Seah E, K. “Analysis of Students’ Difficulties in Solving Integration Problems”. The Mathematics Educator, Vol.9, pp.39-59, 2005.

Thomas, B. G. & Finney, R. L. Calculus and Analytic Geometry. Addison-Wesley Publishing Company, 9th ed., 1996.

Tsamir, P. & Almog, N. “Students’ Strategies and Difficulties: The Case of algebraic inequalities”. International Journal of Mathematical Education in Science and Technology, Vol. 32, No.4, pp.513-524, 2001.

Tsamir, P. & Bazzini,L. “Consistencies and Inconsistencies in Students’ Solutions to Algebraic ‘single-value’ Inequalities”, International Journal of Mathematical Education in Science and Technology,2004.

Tsamir, P., Tirosh, D., Almog, N. “Students’ Solutions of Inequalities”. Proceedings of PME 22, Stellenbosch, South Africa, Vol.VI, 1998, pp.129-136.


Refbacks

  • There are currently no refbacks.

Comments on this article

View all comments


 
  
 

 

  


About ASRJETS | Privacy PolicyTerms & Conditions | Contact Us | DisclaimerFAQs 

ASRJETS is published by (GSSRR).